Illinois, 2006

Hail in Illinois, April 16, 2006

April 16, 2006 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 16, 1:37 PM CST, 58 minutes earlier.

Area forecast discussion, Apr 16, 1:37 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT SUN APR 16 2006

.DISCUSSION...
MAIN FORECAST CHALLENGES DEAL WITH HOW QUICKLY TSRA WILL EXIT THE
AREA TONIGHT...AND CHANCES OF TSRA AGAIN WITH COLD FRONT THAT WILL
MOVE ACROSS THE REGION LATE TUESDAY INTO WEDNESDAY.  GFS/NAM ARE IN
PRETTY GOOD AGREEMENT WITH MOVING THE UPPER LOW CURRENTLY OVER IA
EASTWARD AND PHASING IT WITH THE LARGER UPPER LOW OFF THE NERN U.S.
COAST.  MEANWHILE...UPPER TROUGH NOW ENTERING NW PAC COAST WILL MOVE
EWD THRU THE ROCKIES AND EVENTUALLY CLOSE OFF OVER THE N CNTRL CONUS
BY TUESDAY NIGHT.

AREAL CONVERAGE AND INTENSITY IS EXPECTED TO GRADUALLY INCREASE OVER
FAR ERN MO AND OVER IL LATE THIS AFTERNOON/EARLY EVENING.  LATEST
SPC MESOANALYSIS SHOWS LOW LEVEL CONVERGENCE IS CONTINUING TO
INCREASE ALONG SFC COLD FRONT AT THE SAME TIME MLCAPES HAVE
INCREASED >1,000 J/KG WITH LITTLE CINH ALONG THE FRONT.  DEEP LAYER
SHEAR IS CONDUCIVE FOR SUPERCELL DEVELOPMENT.  RUC SHOWS THAT THIS
FRONT WILL CLEAR THE ERN PART OF THE CWA BY MID EVENING...SO WILL GO
DRY OVERNIGHT.  WILL THEN BE DRY FOR MONDAY INTO MOST OF TUESDAY AS RIDGE
BUILDS OVER AREA IN BETWEEN SYSTEMS.  CHC OF TSRA WILL RETURN ON
TUESDAY NIGHT INTO WEDNESDAY AS LOW LEVEL MOISTURE CONVERGENCE AND
LARGE SCALE UPWARD MOTION CAUSED BY UPPER TROUGH MOVES THROUGH
MO/IL.  INTENSE TSRA LOOKS LIKE THEY WILL DEVELOP OVR ERN KS AND WRN
MO ON TUE AFTN/EVENING AND MOVE EWD...AND FORECAST INSTABILITY
DEPICTED BY NAM HAS MUCAPES (MAINLY ELEVATED PARCELS) IN THE
400-2,000J/KG RANGE. WILL KEEP MENTION OF POTENTIAL SEVERE IN THE
HWO.

TEMP GUIDANCE IS IN GENERAL AGREEMENT AND HAVE FOLLOWED A BLEND.

IN THE EXTENDED (THU-SUN)...HAVE NOT MADE TOO MUCH CHANGE THROUGH
NEXT WEEKEND.  SAME IDEA AS YESTERDAY THAT CLOSED LOW WILL MOVE
NEWD...AND BEST MOISTURE AND INSTABILITY WILL STAY SOUTH OF THE AREA
ONCE THE MIDWEEK FRONT MOVES THROUGH. DID GO WITH THE SLOWER IDEA
OF FRONTAL PASSAGE THOUGH LIKE THE ECMWF WHICH MAKES MORE SENSE
WITH A CLOSED LOW. UPPER RIDGE WILL BUILD IN AS THE LOW MOVES
EWD...ALLOWING FOR NEXT WEEKEND TO BE DRY.

BRITT

&&

.AVIATION...
FOR THE 18Z TAFS...TSRA CHANCES WILL BE GREATEST INVOF CDFNT NOW
MOVING THRU THE FA...WITH A WIND SHIFT TO WSW EXPECTED AFTER
FROPA. THEN LOOK FOR CIGS TO BEGIN FALLING AS LO LEVEL WINDS
EVENTUALLY GAIN A NLY COMPONENT AND ARE ABLE TO DRAW IN THE LOWER
CIGS ALREADY IN PLACE ACROSS IA. EXPECT MVFR CIGS BY LATE TONIGHT
FOR ALL LOCATIONS...WITH AREAS DIPPING INTO IFR RANGE FOR AREAS
ACROSS THE STL METRO AREA AND N AND E. A SLOW RECOVERY IN CIGS
THEN EXPECTED FOR MONDAY MORNING WITH MORE SIGNIFICANT IMPROVMENT
AROUND MIDDAY.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 16, 10:57 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 AM CDT SUN APR 16 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
1157 AM CDT SUN APR 16 2006

...MODERATE RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT THAT WILL MOVE EAST ACROSS MISSOURI AND ILLINOIS THIS
AFTERNOON. SOME OF THESE STORMS MAY QUICKLY BECOME SEVERE WITH
LARGE HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING WINDS IN
EXCESS OF 60 MPH. IN ADDITION...CONDITIONS ACROSS EASTERN MISSOURI
AND CENTRAL ILLINOIS APPEAR FAVORABLE FOR A FEW TORNADOES. AS A
RESULT...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS EAST OF
THE MISSISSIPPI RIVER THROUGH EARLY THIS EVENING. A SLIGHT RISK FOR
SEVERE THUNDERSTORMS EXISTS ELSEWHERE FOR THIS AFTERNOON ONLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AS ANOTHER
STORM SYSTEM AFFECTS THE AREA. THE THREAT OF THUNDERSTORMS WILL
CONTINUE INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS EASTERN MISSOURI AND
ALL OF CENTRAL ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING.
SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS IMMEDIATELY
TO THE NATIONAL WEATHER SERVICE.

TES

In the hours before

Local storm report, Apr 16, 2:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
304 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             TAYLOR SPRINGS          39.13N 89.50W
04/16/2006  E1.00 INCH       MONTGOMERY         IL   TRAINED SPOTTER

0255 PM     HAIL             FILLMORE                39.12N 89.28W
04/16/2006  E0.75 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

JKRAMPER
Local storm report, Apr 16, 2:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          2 NW RAMSEY             39.16N 89.14W
04/16/2006                   FAYETTE            IL   LAW ENFORCEMENT

            POSSIBLE BRIEF TOUCHDOWN NEAR RAMSEY STATE PARK.
            OFFICIALS ARE INVESTIGATING.

&&

JKRAMPER

The radar

The St Louis radar (KLSX), 123 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
April 16, 2:35 PM CST
Where
Montgomery County, 5 mi SE of Coffeen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -89.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501486.